Thunderstorm Wind, Putnam
- When
- February 28, 7:45 AM EST
- Where
- Putnam County, 1.76 mi NE of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.586, -81.945
A tree was blown down on Cross Creek Road near Buffalo.
Rain and a few storms traversed the area on the night of February 27th, then activity began to increase the morning of the 28th as a cold front slowly approached from the west. Strong to severe storms initially developed out ahead of a convective line during the early morning hours of the 28th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Rain and a few storms traversed the area on the night of February 27th, then activity began to increase the morning of the 28th as a cold front slowly approached from the west. Strong to severe storms initially developed out ahead of a convective line during the early morning hours of the 28th. The front edge of the line pushed into Southeast Ohio and Northeastern Kentucky shortly before daybreak and then continued east across West Virginia into the early afternoon on the 28th.
In West Virginia, the strongest winds and most robust storm activity occurred along the leading edge of this line. In the wake of the storms, downed trees were observed across Putnam, Kanawha, Ritchie, Upshur, and McDowell Counties. In addition to storms, one to two inches of rain fell over soils that were already saturated from rain the previous day. From late morning through the afternoon of the 28th, several roads became impassable due to flooding in Wayne, Cabell, Putnam, and Kanawha Counties. Flooding came to an end as rain exited West Virginia the evening of the 28th.
In the mountains of West Virginia, a brief period of strong non-thunderstorm winds occurred as the strong disturbance passed into the Mid-Atlantic region on the evening of the 28th. This resulted in downed trees across parts of Randolph County. Winds diminished quickly on the morning of February 29th as high pressure began to move in from the west.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 28, 6:49 AM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
649 AM EST Wed Feb 28 2024
.SYNOPSIS...
Rounds of showers and storms continue ahead of and along a front.
Turning sharply colder and windy behind the front this afternoon
and tonight. Dry and chilly with high pressure on Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 650 AM Wednesday...
Busy weather day is underway this morning as the line of
convection invades. One cluster of storms have crossed through
portions of southeast Ohio while another section jets in from
eastern Kentucky. Tornado Watch remains at play for the next
several hours as radar activity drives further into the forecast
area.
Non-diurnal warming trend thanks to strong southerly flow ahead
of convection has brought early morning temperatures along the
Ohio River into the 60s/low 70s, which will be juicy enough to
promote further strong to severe storms downstream through the
late morning hours.
Lots of weather headlines out today: Tornado Watch, Flood Watch,
and Wind Advisory. Ensure you have multiple ways to receive
warnings today in the event adverse weather encroaches your
local area.
As of 310 AM Wednesday...
Key Points:
* Strong to possibly severe thunderstorms drape through the
area today ahead of a cold front. These storms will be
capable of causing damaging wind gusts, large hail, and a
small chance for a tornado.
* Heavy rainfall may yield localized flooding concerns ahead of
the frontal passage. A Flood Watch will be in effect for the
majority of the forecast area through this evening.
* Tightened pressure gradient yields breezy to strong wind
gusts across the region, especially tonight along the
mountains. A Wind Advisory will go into effect this afternoon
for Southwest Randolph and Northeast Pocahontas Counties.
* Colder air filters in behind the front this afternoon,
allowing for a brief period of snow along the mountains
before precipitation tapers down. A very cold night is on tap
for the area, with temperatures plunging below freezing.
A strong low pressure system migrating into the eastern half of
the country today will supply a slew of adverse weather. What
begins the period as unseasonably mild and convective will look
vastly different by late tonight into Thursday morning with
plunging temperatures below freezing and a brief transition over
to snow.
Beginning early this morning, after a few brief thunderstorms
crossing through our far northwestern zones, the area has become
momentarily quiet as we await the stronger convection riding
out ahead of a cold front. At the time of writing, the front was
pivoting through Illinois and Indiana with healthy
thunderstorms capable of producing strong winds, large hail, and
tornadoes. The expectation for our forecast area will be to see
showers and storms preceding and along the front to cross
through in a southwest to northeast fashion due to the curvature
of the front, growing more widespread in coverage this morning
as the boundary propels eastward.
The severity threat is more supported out to our west than it
will be over the next several hours here, as sufficient CAPE
shrinks heading into early Wednesday morning. This would suggest
decaying convection as storms encroach the Ohio River Valley
and becoming more elevated in nature due to less than ideal
dewpoints hovering in place. Main threats for stronger cells
passing through will then become more focused on damaging wind
gusts and hail and less so on tornadoes, but they nevertheless
still cannot be ruled out.
Showers and storms arrive in earnest after 6 AM this morning,
and remain at the forefront of the forecast into the afternoon
as the front sweeps through. Outside of the aforementioned
hazards that could accompany healthier cells, other item of note
will be the heavy downpours that will infiltrate the region
today. Mesoanalysis depicts Precipitable Water values upstream
where the front is currently aligned of around 1.3 inches. This
will steadily work its way into the Central Appalachians this
morning and promote a corridor of heavy rain with the
progression of the front. Current projection for rainfall
accumulations range from half an inch down south up to an inch
and a half across our northern zones that will observe periodic
rounds of rain and storms. Rain will also fall over already
saturated soils from convection that occurred yesterday, leading
to the potential for localized flooding. Will retain the Flood
Watch that will go into effect shortly after the time of this
discussion through this evening once rain coverage diminishes
from west to east.
A tightened pressure gradient inflicted by the approaching
disturbance maintains its grip on the region for the bulk of the
forecast period, imposing concerns over the mountains later on
today. Surface gusts are becoming more notable early this
morning after the area remained fairly sheltered from the strong
winds aloft during the day Tuesday. Breezy to strong wind gusts
will be common this morning, especially as daytime mixing
ensues and drags strong wind down to the surface. Even outside
of thunderstorms, gusts of 25 to 35 miles per hour could be
observed across the area today. As the front pushes through this
afternoon, gusts will taper down slightly in the lower
elevations heading into tonight, however still remaining
generally breezy. For the mountains, FROPA will aggravate
gradient winds into advisory levels beginning this afternoon and
extending into the overnight hours. Previous shift hoisted a
Wind Advisory up along our higher mountain zones of Pocahontas
and Randolph Counties, and see no need to make any changes to
that headline. Should see improvements on Thursday as the
pressure gradient relaxes and high pressure encroaches from the
west.
In the post-frontal environment, skies will clear out late this
evening, hugging the mountains until the predawn hours. Cold
air feeding down from the northwest behind the frontal passage
will yield a very cold night tonight, with areawide subfreezing
temperatures expected. Overnight lows in the single digits along
the higher terrain, coupled with strong winds, will cause wind
chills to drop into the negatives. While not reaching Wind Chill
Advisory criteria, this will be a very drastic change from what
is being observed early this morning of lows in the 40s.
Lingering moisture pressing in along northwest flow late tonight
may also allow for a brief period of snow along the mountains
before coming to an end early Thursday morning. Light
accumulations could occur, but will be mostly contained to
grassy and elevated surfaces at best.
A welcome dry reprieve after this round of active weather looks
to arrive on Thursday.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 240 AM Wednesday...
Key Points:
* Cool and dry on Thursday.
* Milder, with precipitation chances returning for the end of the
work week.
Building high pressure brings dry weather and sunshine to the area
on Thursday, with temperatures remaining cool following the mid
week cold front. Gusty winds along the higher terrain are also
expected to relax through the day. While high pressure begins to
slide east Thursday night, dry conditions should persist until
Friday morning.
From Friday into Friday night, a low gravitates north along the
Atlantic coast while a shortwave trough passes over the CWA and
spreads precipitation back into the area. A period of snow or
freezing rain could initially be possible over the higher
terrain before rain becomes the dominant precipitation type
courtesy of a warming trend that initiates on Friday.
On Thursday, high temperatures in the 40s for the lowlands and 30s
to low 40s along the mountains will be followed by overnight lows
ranging from 20s to low 30s. Temperatures become milder on
Friday, with highs expected to reach 50s in the lowlands and
upper 30s to low 50s along the mountains. Milder temperatures
persist for Friday night when lows are forecast to remain in the
30s to low 40s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 240 AM Wednesday...
Key Points:
* Unsettled at times this weekend and early next week.
* Temperatures trend warmer into the new work week.
A shortwave trough continues to move over the area on Saturday, then
pushes to the east Saturday night. Much of the area should
experience drier conditions for the rest of the weekend, though
shortwave energy moving by to the southeast could sustain some
precipitation chances along the mountains.
Early next week, an upper trough located over the northwest US
shifts east and then swings up into Ontario. Precipitation chances
increase as a cold front associated with this system is pushed into
and then across the CWA during the first half of the work week.
A warming trend continues through the weekend, with highs likely to
rise into the the 70s in the lowlands early next week. Temperatures
should lower once the front comes through, though they are expected
to remain above normal through mid week.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 650 AM Wednesday...
Line of strong thunderstorms continues to pivot in from the west
ahead of a cold front passage later on today. As these storms
traveled through TAF sites upstream, quick vsby restrictions
were observed. Have opted for TEMPO groups at HTS, CRW, and PKB
to highlight these concerns from the time of issuance into the
next several hours. Additional TEMPOs could be warranted if
these strong storms hold steady downstream. We continue to
monitor the potential for strong wind gusts, large hail, and
tornadoes accompanying these storms.
The front aims for the forecast area around midday today, which
will yield a drop in ceilings as it passes through. IFR cigs
will travel from west to east along the boundary and gradually
lift into MVFR levels to eventually VFR late this evening for
areas outside of the mountains. As cold air travels in behind
the FROPA, lingering showers along the higher terrain will
transition over to snow before wrapping up altogether. This
could keep IFR ceilings for our mountain zones a bit longer into
early Thursday morning.
Even outside of convection today, a strong low level jet
festering overhead today will promote gusty winds at the surface
before and even after the front clears the area later today. For
this morning, convective LLWS remains a concern across all sites
for the next several hours before the frontal boundary
encroaches. From midday onward, will drop the LLWS wording, but
retain wind gusts on the order of 25kts or greater through the
majority of the overnight hours. High pressure moves in on
Thursday and will gradually allow for the pressure gradient to
relax.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of thunderstorm impacts may vary
from forecast this evening. Amendments may be needed based on
radar trends.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EST 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18
CRW CONSISTENCY H H L H H H H H M H H H
HTS CONSISTENCY H H H H H M H H H H H H
BKW CONSISTENCY H H H H H H H H H L L H
EKN CONSISTENCY M H H M H H H M H L M H
PKB CONSISTENCY H H H M H H H H H H H M
CKB CONSISTENCY H H H H H H H H M M H H
AFTER 12Z THURSDAY...
IFR conditions possible along the mountains with a weekend
system.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through this evening for WVZ005-006-013>015-026-
027-517>526.
Flood Watch through this evening for WVZ007>011-016>020-
028>032-039-040.
Wind Advisory from 1 PM this afternoon to 10 AM EST Thursday
for WVZ523-526.
OH...Flood Watch through this evening for OHZ066-067-075-076-
083>087.
KY...Flood Watch through this evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...MEK/JLB
NEAR TERM...MEK
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...MEKHazardous Weather Outlook National Weather Service Charleston WV 706 AM EST Wed Feb 28 2024 OHZ066-067-075-083>087-WVZ005>008-013-014-291215- Perry-Morgan-Athens-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne- Cabell-Mason-Jackson WV-Lincoln-Putnam- 706 AM EST Wed Feb 28 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... ...TORNADO WATCH 29 IN EFFECT UNTIL 10 AM EST THIS MORNING... ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central, southern and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-291215- Greenup-Carter-Boyd-Lawrence KY- 706 AM EST Wed Feb 28 2024 ...TORNADO WATCH 28 IN EFFECT UNTIL 9 AM EST THIS MORNING... ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast Kentucky. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ020-027>032-039-040-517>522-524-525-291215- Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Southeast Pocahontas-Northwest Randolph- 706 AM EST Wed Feb 28 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of central, northeast, northern and southeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Gusty winds will be possible with strong thunderstorms today. These may be further enhanced by locally heavy rain yielding some tree damage. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-515-516-291215- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh- 706 AM EST Wed Feb 28 2024 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast and southern West Virginia. .DAY ONE...Today and Tonight. A cold front brings showers and thunderstorms today with the potential for strong wind gusts accompanying the front and will continue to remain a threat through tonight. Heavy rain accompanying the front could also lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-526-291215- Northwest Pocahontas-Southeast Randolph- 706 AM EST Wed Feb 28 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST THURSDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ076-WVZ009>011-015>019-026-291215- Washington-Wood-Pleasants-Tyler-Kanawha-Roane-Wirt-Calhoun-Ritchie- Boone- 706 AM EST Wed Feb 28 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... ...TORNADO WATCH 29 IN EFFECT UNTIL 10 AM EST THIS MORNING... ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central, northern and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tornado Watch. Gusty winds will be possible with strong thunderstorms today. These may be further enhanced by locally heavy rain yielding some tree damage. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ024-025-291215- Mingo-Logan- 706 AM EST Wed Feb 28 2024 ...TORNADO WATCH 29 IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for portions of southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. A cold front brings showers and thunderstorms today with the potential for strong wind gusts accompanying the front and will continue to remain a threat through tonight. Heavy rain accompanying the front could also lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
Special Weather Statement
National Weather Service Charleston WV
619 AM EST Wed Feb 28 2024
KYZ101-102-OHZ083-086-087-281215-
Greenup KY-Carter KY-Jackson OH-Gallia OH-Lawrence OH-
619 AM EST Wed Feb 28 2024
...A STRONG THUNDERSTORM WILL IMPACT GREENUP...NORTHWESTERN CARTER...
CENTRAL GALLIA...SOUTHERN JACKSON AND CENTRAL LAWRENCE COUNTIES
THROUGH 715 AM EST...
At 618 AM EST, Doppler radar was tracking a strong thunderstorm near
Letitia, or 9 miles southwest of Portsmouth, moving east at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Portsmouth, Ironton, Oak Hill, Rio Grande, Lake Vesuvius, New Boston,
Greenup, Greenbo Lake, Load, Letitia, Franklin Furnace, Gallia,
Flatwoods, Russell, Vernon, Waterloo, Raceland, Worthington, South
Shore, and Wurtland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 AM EST for northeastern
Kentucky. A Tornado Watch also remains in effect until 1000 AM EST
for southeastern Ohio.
&&
LAT...LON 3849 8319 3859 8307 3868 8303 3873 8303
3876 8289 3858 8284 3857 8281 3860 8274
3868 8276 3868 8270 3875 8270 3875 8266
3885 8265 3886 8276 3892 8276 3899 8259
3883 8223 3862 8229 3842 8323
TIME...MOT...LOC 1118Z 255DEG 54KT 3866 8308
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Special Weather Statement
National Weather Service Charleston WV
647 AM EST Wed Feb 28 2024
OHZ066-067-075-281215-
Athens OH-Morgan OH-Perry OH-
647 AM EST Wed Feb 28 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN PERRY...MORGAN AND
NORTHWESTERN ATHENS COUNTIES THROUGH 715 AM EST...
At 647 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near McConnelsville to near Logan. Movement was
east at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Nelsonville, New Lexington, Glouster, McConnelsville, Shawnee,
Crooksville, Chauncey, New Straitsville, Malta, Corning, Buchtel,
Stockport, Jacksonville, Murray City, Trimble, Bristol, Hemlock,
Rendville, Burr Oak State Park, and Hackney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 1000 AM EST for southeastern
Ohio.
&&
LAT...LON 3976 8165 3975 8164 3967 8164 3966 8159
3965 8159 3940 8212 3942 8229 3947 8228
3947 8217 3955 8216 3956 8226 3959 8226
3960 8238 3962 8238 3977 8205
TIME...MOT...LOC 1147Z 280DEG 45KT 3972 8187 3946 8242
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
20Special Weather Statement
National Weather Service Charleston WV
716 AM EST Wed Feb 28 2024
OHZ067-075-076-281245-
Washington OH-Athens OH-Morgan OH-
716 AM EST Wed Feb 28 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WASHINGTON...MORGAN
AND CENTRAL ATHENS COUNTIES THROUGH 745 AM EST...
At 715 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Caldwell to near Nelsonville. Movement was
east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Athens, Nelsonville, Glouster, McConnelsville, Beverly, Chesterhill,
Chauncey, Malta, Buchtel, Lowell, Stockport, Jacksonville, Trimble,
Bristol, Macksburg, Amesville, Lower Salem, Stroud Run State Park,
Burr Oak State Park, and Hackney.
This includes Interstate 77 in Ohio between mile markers 8 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 AM EST for southeastern
Ohio.
&&
LAT...LON 3967 8164 3966 8159 3959 8158 3958 8148
3965 8147 3959 8135 3960 8128 3961 8127
3959 8127 3930 8189 3937 8229 3947 8228
3947 8217 3952 8216 3955 8208 3955 8204
3958 8204 3975 8164
TIME...MOT...LOC 1215Z 273DEG 27KT 3972 8153 3940 8221
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
20Preliminary Local Storm Report
National Weather Service Charleston WV
727 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM Tstm Wnd Gst Ashland 38.46N 82.64W
02/28/2024 M61 MPH Boyd KY Mesonet
&&Preliminary Local Storm Report
National Weather Service Charleston WV
732 AM EST Wed Feb 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM Hail 1 S Catlettsburg 38.41N 82.60W
02/28/2024 E0.50 inch Boyd KY Public
Half-inch hail.
&&Special Weather Statement
National Weather Service Charleston WV
742 AM EST Wed Feb 28 2024
OHZ067-076-281315-
Washington OH-Morgan OH-
742 AM EST Wed Feb 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WASHINGTON AND
SOUTHEASTERN MORGAN COUNTIES THROUGH 815 AM EST...
At 742 AM EST, Doppler radar was tracking a strong thunderstorm over
Beverly, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marietta, Beverly, Lowell, Macksburg, Lower Salem, and Devola.
This includes Interstate 77 in Ohio between mile markers 1 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 AM EST for southeastern
Ohio.
&&
LAT...LON 3962 8141 3960 8139 3960 8136 3959 8135
3959 8128 3961 8128 3961 8127 3958 8127
3958 8125 3957 8108 3940 8122 3944 8175
3962 8165 3962 8159 3959 8158 3958 8148
3963 8147 3963 8141
TIME...MOT...LOC 1242Z 271DEG 44KT 3951 8163
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
20The Charleston,WV radar (KRLX), 36 km away, was scanning. The volume nearest the first event began at 12:46 UTC.
8 thunderstorm wind, 7 flood, 2 strong wind, 1 flash flood. Local standard time, as filed.
A tree was blown down on Cross Creek Road near Buffalo.
A downed tree fell across lines and snapped the pole.
A tree was blown down on Scott Depot Road near US 60.
A downed tree blocked Hazelgreen Road.
Near Welford, a tree was blown down between Foreman Drive and Gabe Road.
Teter Road was blocked due to a downed tree.
Bailes Drive and 39th Street East were underwater due to flooding from Armour Creek. Water surrounded a mobile home at the end of 39th Street East.
High water was observed over the road near the intersection of 5th Street Road and German Ridge Road.
Hurricane Creek Road was impassable in spots for a period of time due to flooding from Sleepy Creek.
The intersection of Sams Fork Road and Kimber Road was blocked due to flooding.
Riverview Drive became impassible due to high water from a blocked culvert.
Wolf Pen Creek spilled out of its banks and caused flooding along Wolf Pen Drive.
Legg Fork Road was flooded due to Legg Fork spilling out of its banks.
North Grapevine Road was flooded from Grapevine Creek.
A downed tree blocked both lanes on Coal Heritage Road.
Two downed trees blocked both lanes of traffic in Elbert at the 39 load out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163970, 1163937, 1163973, 1163921, 1163922, 1163923, 1163939, 1163943, 1163947, 1163948, 1163949, 1163951, 1163952, 1163954, 1163928, 1163929, 1164865, 1164866.